Then I read your article about a link between PPIs and kidney problems. I had been off the drug for at least a year when I had bloodwork done. I was told I was in stage 3 kidney failure!
I have no risk factors for kidney disease (high blood pressure, diabetes, etc.). For two years, my kidney function remained stable. Then in July of last year, my GERD was so bad that I went to a gastroenterologist, who did an endoscopy. She asked me why I had quit taking Prilosec. I told her about the kidney failure, and she said PPIs do not cause it. She then prescribed a low dose of Protonix and said it should not affect my kidneys.
My family doctor checked my kidney function three months later, and it had declined. I then saw a nephrologist, and he said I should never take any PPI again. He said Pepcid is OK, so I now take Pepcid AC. I tell everyone I know who takes PPIs about the risk for kidney problems.
A. Thank you for sharing your story. It illustrates the problem of health care specialists in "silos" that may not interact very much.
The evidence that acid-suppressing drugs like proton pump inhibitors can damage the kidneys is well-established (Clinical Gastroenterology and Hepatology, May 2006; Scientific Reports, Feb. 19, 2019; and others). In addition, there is evidence that continued use of PPIs may make existing kidney disease worse (Gastroenterology, September 2017).
Pepcid AC belongs to a different category of medication that has not been associated with harm to the kidneys. You will find 10 questions to ask when you get a prescription in our book "Top Screwups Doctors Make and How to Avoid Them." They should help you overcome the silo effect and avoid medication problems. The book is available in your library or online at www.PeoplesPharmacy.com.
Q. You have written about using the pharmacist as an information resource. Unfortunately, in a lot of stores, it is difficult to interact with the pharmacist face to face. Mostly, the person on the other side of the counter is a clerk or pharmacy technician.
Here is my solution: Use your phone. I have done this several times and have always been able to speak with the pharmacist and get a response to my question. I may have to wait a few minutes, but it is worth my while.
A. We are glad to hear you take advantage of your pharmacist's knowledge. Far too many people grab their prescriptions and speed off without taking the time to ask any questions. Pharmacists are well-equipped to answer questions about side effects, drug interactions and how to take your medicine.
Most pharmacies now have a space set aside for consultation, so people don't have to ask embarrassing questions in front of other customers. Your suggestion is another good option.
Q. I take lisinopril for high blood pressure. I know I should avoid extra potassium. Are there any other vitamins or minerals I should watch out for?
A. Potassium is the most important. Too much potassium can be just as dangerous as too little, so you should be careful not to take supplemental potassium or use potassium-based salt substitutes.
ACE inhibitors like lisinopril deplete the body of zinc (Nutrients, Sept. 11, 2018). Ask your doctor to monitor your zinc status so you will know if you need a supplement.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website:
www.PeoplesPharmacy.com. Their newest book is "Top Screwups Doctors Make and How to Avoid Them."